Thunderstorm Wind, Gallia
- When
- June 28, 1:50 PM EST
- Where
- Gallia County, Mercerville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.670, -82.270
Trees were blown down.
Several clusters or short lines of thunderstorms formed during the afternoon, ahead of a cold front. Winds aloft were stronger than normal, blowing at about 40 mph around 8,000 feet.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Several clusters or short lines of thunderstorms formed during the afternoon, ahead of a cold front. Winds aloft were stronger than normal, blowing at about 40 mph around 8,000 feet. The severe aspect of the storms was mainly strong wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 28, 12:59 PM EST, 51 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 159 PM EDT SAT JUN 28 2008 .SYNOPSIS... A COLD FRONT MOVES THROUGH SATURDAY NIGHT. AN UPPER AIR SYSTEM WILL KEEP MENTION OF AFTERNOON SHOWERS AND THUNDERSTORMS GOING FOR SUNDAY AND MONDAY. HIGH PRESSURE MOVES ACROSS DURING MID WEEK. && .NEAR TERM /THROUGH TONIGHT/... COMPLICATED MORNING WX PATTERN...AS MOST FEATURES THAT CAN BE DISCERNED ARE BEING DRIVEN BY CONVECTIVE ELEMENTS. MODELS FEATURE A VARIETY OF INITIALIZATIONS AS WELL. DYING COMPLEX IN SRN WV WILL CONTINUE ITS EASTWARD TREK...FIRING A FEW ISOLD THUNDERSTORMS THROUGH ABOUT NOON. ANOTHER WAVE WAS FORMING UP SHOWERS OVER CENTRAL OH...AND SHOULD CLIP PERRY COUNTY SHORTLY. RADAR MOSIACS SHOW THAT COLD FRONT OVER INDIANA BEGINING TO BECOME MORE ACTIVE AS WELL. THIS FEATURE STILL ON TRACK TO CROSS DURING THE EVENING HOURS. FOR SRN WV...MID LEVEL CLOUD DECK WILL HOLD OFF INFLUENCES OF DAYTIME HEATING FOR A FEW HOURS...WHILE REMAINING PORTIONS OF CWA WILL BEGIN TO SEE ACTIVITY WITH THE SAME DIURNAL TRENDS WE HAVE BEEN SEEING OVER THE PAST FEW DAYS. HAVE ISSUED UPDATE TO REFLECT ONGOING SHORT TERM TREND...OTHERWISE PREVIOUS FCST PACKAGE REMAINS INTACT. && .SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/... FRONT TAKES THUNDERSTORMS ON OUT THE E SIDE OF THE AREA SUN MORNING. THIS LEAVES OPPORTUNITY FOR ANOTHER ROUND OF STORMS TO FIRE IN THE W IN THE AFTERNOON HEAT UNDER SUPPORT OF APPROACHING UPPER LEVEL SHORT WAVE TROUGH...ALTHOUGH ALL BUT LOW LEVEL MOISTURE STEADILY DECREASES THROUGHOUT THE COURSE OF THE DAY. THE STORMS SHOULD THEN MOVE E ACROSS AREA SUN EVENING. STRONG FLOW AND WEAKENING INSTABILITY SHOULD BE ADEQUATE FOR GUSTY WINDS AND SMALL HAIL AS THE ATMOSPHERE COOLS ALOFT...BUT SEVERE POTENTIAL IS MARGINAL AT BEST...MAYBE A STORM OR TWO. YET ANOTHER SHORT WAVE TROUGH ROTATING THROUGH THE LARGE LONG WAVE TROUGH PASSES OVERHEAD LATE MON WARRANTING LATE DAY POPS AS AIR CONTINUES TO COOL ALOFT. YET ANOTHER SHORT ARRIVES TUE MORNING SO MAINTAINED OR INCREASED SLIGHTLY LOW CHANCE POPS THEN. ATMOSPHERE CONTINUES TO COOL AND DRY EARLY NEXT WEEK...SO A PERIOD OF DRY WEATHER SHOULD BEGIN TUE NT AS SURFACE HIGH PRESSURE SCOOTS THROUGH. LEFT ONGOING HIGHS FOR SUN AS IS...A BLEND OF THE NUMBERS...AS H85 TEMPERATURES AND GOOD MIXING ACTUALLY SUPPORT THE HIGH FWC. KEPT LOWS SUN NT THOUGH THEY MAY BE A TAD AS THEY ARE ON LOW SIDE OF WELL CONVERGED NUMBERS. LOWERED HIGHS MON JUST A BIT BUT KEPT ABOVE NUMBERS WHICH LOOK A LITTLE LOW FOR H85 TEMPERATURES AND GOOD MIXING. ADJUSTED LOWS MON NT DOWN TOWARD NEW MEX WITH COOL AIR ENTRENCHED AND MORE FAVORABLE CONDITIONS FOR RADIATIVE COOLING. MINOR EDITS ONLY ON HIGHS TUE AND LOWS TUE NT. && .LONG TERM /WEDNESDAY THROUGH FRIDAY/... SHARP H5 TROUGH WILL LIFT OUT BY WEDNESDAY...REPLACED BY MORE OF A ZONAL FLOW...WITH SOME RIDGING OVER THE WESTERN CONUS. BY FRIDAY ECMWF...AND TO A LESSER EXTENT GFS...ARE TRYING TO DIG ANOTHER TROUGH OVER GREAT LAKES...AS RIDGE OVER SE BEGINS TO BUILD. THIS WOULD ESSENTIALLY KEEP SYSTEMS JUST TO OUR NORTH...WITH AREA ON NORTHERN FRINGE OF SE RIDGE FOR DAYS 6-7. HOWEVER ONE SYSTEM LOOKS TO GET CLOSE ENOUGH ON DAY 7 TO INCLUDE LOW CHC POPS FOR THE ENTIRE AREA. GENERALLY FOLLOWED HPC GUIDANCE FOR TEMPS...WITH A NUDGE UP A TICK DAY 7. DID TWEAK DEWPOINTS THROUGHOUT NEAR TRISTATE AREA...AS VALUES SEEMED A FEW DEGREES TOO LOW. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... UPGRADED THUNDERSTORM POTENTIAL FOR ALL SITES FOR THIS AFTERNOON. MAIN AVN HAZARD WILL BE DUE TO THUNDERSTORM WINDS AS MID LEVEL JET MAXIMA NOSES INTO OH VALLEY AND WV. COLD FRONT WILL MAKE PASSAGE DURING THE EARLY EVENING HOURS. COMBINATION OF MORE STABLE AIR AND LOSS OF DAYTIME HEATING WILL LESSEN THUNDERSTORM THREAT DURING THE OVERNIGHT HOURS. OTHERWISE...MORNING FOG WAS FIGURED FOR MTN SITES WITH RESIDUAL MOISTURE IN PLACE. .AVIATION OUTLOOK /AFTER 18Z SUN/...BRIEF IFR WX SUN MRNG IN STORMS. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...TRM/29 NEAR TERM...KMC SHORT TERM...TRM LONG TERM...30 AVIATION...KMC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 155 PM EDT SAT JUN 28 2008 OHZ066-067-075-076-083>086-WVZ009>011-291800- PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-GALLIA-WOOD- PLEASANTS-TYLER- 155 PM EDT SAT JUN 28 2008 ...SEVERE THUNDERSTORM WATCH 629 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. BRIEF STRONG AND GUSTY WINDS AND DOWNPOURS ARE THE MAIN THREATS WITH THESE THUNDERSTORMS THIS AFTERNOON AND EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. KYZ101>103-105-OHZ087-VAZ003-004-WVZ005>008-013>020-024>040-046-047- 291800- GREENUP-CARTER-BOYD-LAWRENCE KY-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN- RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS- HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER- UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 155 PM EDT SAT JUN 28 2008 ...SEVERE THUNDERSTORM WATCH 630 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. BRIEF STRONG GUSTY WINDS AND DOWNPOURS ARE THE MAIN THREAT FOR THIS AFTEERNOON AND EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 1105 AM EDT SAT JUN 28 2008 OHZ066-067-281530- MORGAN-PERRY- 1105 AM EDT SAT JUN 28 2008 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MORGAN AND PERRY COUNTIES... AT 1058 AM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM LOCATED OVER LANCASTER...MOVING EAST AT 45 MPH. WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR SOMERSET AROUND 1115 AM AND PERRY STATE FOREST AROUND 1130 AM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 13
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 145 PM EDT SAT JUN 28 2008 WVZ013>015-026-281830- BOONE-KANAWHA-LINCOLN-PUTNAM- 145 PM EDT SAT JUN 28 2008 ...A STRONG THUNDERSTORM WILL AFFECT LINCOLN...NORTHWESTERN BOONE... SOUTHERN PUTNAM AND WESTERN KANAWHA COUNTIES... AT 140 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A CLUSTER OF STRONG THUNDERSTORMS LOCATED 5 MILES SOUTH OF HAMLIN...MOVING EAST AT 32 MPH. WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR SWEETLAND...AND SPURLOCKVILLE AROUND 150 PM...GRIFFITHSVILLE...YAWKEY...AND ALKOL AROUND 155 PM...WOODVILLE AROUND 200 PM...SOD...AND JULIAN AROUND 205 PM...TORNADO AROUND 210 PM AND ALUM CREEK AROUND 215 PM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 26
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 156 PM EDT SAT JUN 28 2008 OHZ083-086-087-281845- GALLIA-JACKSON-LAWRENCE- 156 PM EDT SAT JUN 28 2008 ...A STRONG THUNDERSTORM WILL AFFECT GALLIA...NORTHERN LAWRENCE AND SOUTHERN JACKSON COUNTIES... AT 153 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG CLUSTER OF THUNDERSTORMS LOCATED 7 MILES NORTH OF LAKE VESUVIUS...MOVING EAST AT 31 MPH. WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR WATERLOO AROUND 210 PM...CENTERPOINT AROUND 220 PM...GAGE AROUND 225 PM AND ADAMSVILLE AROUND 230 PM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 26
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 224 PM EDT SAT JUN 28 2008 WVZ015-016-026-027-281900- BOONE-CLAY-KANAWHA-ROANE- 224 PM EDT SAT JUN 28 2008 ...A STRONG THUNDERSTORM WILL AFFECT KANAWHA...NORTH CENTRAL BOONE... SOUTH CENTRAL ROANE AND SOUTHWESTERN CLAY COUNTIES... AT 220 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG CLUSTER OF THUNDERSTORMS LOCATED OVER CHARLESTON...MOVING EAST AT 29 MPH. WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR COAL FORK AROUND 230 PM...PINCH AROUND 240 PM...CLENDENIN AROUND 255 PM AND GLEN AROUND 300 PM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 26
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 231 PM EDT SAT JUN 28 2008 OHZ067-075-076-281915- ATHENS-MORGAN-WASHINGTON- 231 PM EDT SAT JUN 28 2008 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ATHENS...NORTHWESTERN WASHINGTON AND SOUTHERN MORGAN COUNTIES... AT 229 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM LOCATED 5 MILES SOUTHWEST OF CHESTERHILL... MOVING EAST AT 31 MPH. WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR CHESTERHILL AROUND 240 PM...STOCKPORT AROUND 245 PM AND BEVERLY AROUND 300 PM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 26
The Charleston,WV radar (KRLX), 62 km away, was scanning. The volume nearest the first event began at 18:51 UTC.
6 thunderstorm wind. Local standard time, as filed.
Trees were blown down.
Trees fell onto power lines.
Mutiple trees were blown down, including some 60 foot tall pines. Large tree branches were thrown across several properties.
Trees fell across roads.
Trees were blown down.
Large tree branches were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2008Every state in 2008This day in weather historyWarnings in Ohio, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 110959, 110960, 110962, 110963, 110964, 110965.